Abstract.

Modeling diffusive processes via a constant effective diffusivity value taken to represent realistic uncertainty or heterogeneity is entrenched in scientific and engineering applications. This brings forth the question, to what extent does the flow pattern changes when symmetry is broken by anisotropy. This study supplies the answer by deriving a class of tridimensional solutions to the steady nonlinear diffusion equation in a spherical domain divided into an arbitrary number of meridian sectors with distinct diffusivities and generation rates. The new family of solutions permits flexible modeling, where traditionally only isotropic radial transport was considered. The flow patterns support an extensive variety of topological terrain via tesseral and sectoral harmonics. The anisotropy gives rise to an unconventional type of a fixed point combining both node and saddle attributes. The contours are nonsmooth on the contiguity planes between sectors and might or might not be localized in the polar angle \(\varphi\) and/or azimuthal angle \(\theta\), implying a particle might remain confined to a relatively small neighborhood or meander over the sphere. The impact on motion trajectories and thus transport efficiency implies that the energy required to sustain a steady flow is starkly underestimated when symmetry is assumed for simplicity despite the presence of anisotropy.

Keywords

  1. nonlinear diffusion equation
  2. exact solutions
  3. anisotropy
  4. spherical coordinates
  5. sectoral and tesseral harmonics
  6. transport efficiency

MSC codes

  1. 35Q35
  2. 76E30
  3. 76N10
  4. 76S05

Get full access to this article

View all available purchase options and get full access to this article.

Acknowledgment.

The authors thank Prof. Richard Taylor of Thompson Rivers University, British Columbia, Canada, for insightful discussions.

Supplementary Materials

PLEASE NOTE: These supplementary files have not been peer-reviewed.

Index of Supplementary Materials

Title of paper: Effects of Anisotropy in Tridimensional Diffusion: Flow Patterns and Transport Efficiency
Authors: Piyush Awasthi, Mahendhar Kumar, and Yana Nec
File: supplementary.pdf
Type: PDF
Contents: The file contains a brief manual to the application that implements the reported family of solutions for custom anisotropy settings to be chosen by the user. The application will be published in the Thompson Rivers University data depository TRUSpace. The file further contains explanations on how the singular linear systems were solved numerically.
File: supplementary2.zip
Type: ZIP
Contents: This archive provides 3D spherical projections for the respective planar projections given in the manuscript. The figures are interactive, allowing zoom, rotation, etc. Files named figure*_3Dproj.fig open as MATLAB figures. Files named figure*_3Dproj.ofig open in GNU Octave, a free source counterpart of MATLAB.

References

1.
W. F. Ames, Similarity for nonlinear diffusion equation, Ind. Eng. Chem. Fundamen., 4 (1965), pp. 72–76.
2.
D. Anderson and M. Lisak, Approximate solutions of some nonlinear diffusion equations, Phys. Rev. A, 22 (1980), pp. 2761–2768.
3.
P. Awasthi, M. Kumar, and Y. Nec, Anisotropic Diffusion in Spherical Coordinates: Steady State Wizard, TRUSpace: Open Access Digital Archive, 2022, https://tru.arcabc.ca/islandora/object/tru%3A5928.
4.
G. I. Barenblatt, Scaling, Self-similarity and Intermediate Asymptotics, Cambridge University Press, 1996.
5.
G. I. Barenblatt, V. M. Entov, and V. M. Ryzhik, Theory of Fluid Flow through Natural Rock, Kluwer, Dordrecht, 1990.
6.
J. G. Berryman and C. J. Holland, Asymptotic behaviour of the nonlinear diffusion equation \(n_t= (n^{-1} n_x )_x\), J. Math. Phys., 23 (1982), pp. 983–987.
7.
G. Bluman and S. Kumei, On the remarkable nonlinear diffusion equation \((\partial/\partial x)[a(u+b)^{-2}(\partial u/\partial x)]-(\partial u/\partial t)=0\), J. Math. Phys., 21 (1980), pp. 1019–1023.
8.
C. M. Elliott, M. A. Herrero, J. R. King, and J. R. Ockendon, The mesa problem: Diffusion patterns for \(u_{t}=\nabla \cdot (u^{m} \nabla u )\) as \(m \rightarrow +\infty\), IMA J. Appl. Math., 37 (1986), pp. 147–154.
9.
T. D. Frank and R. Friedrich, Estimating the nonextensivity of systems from experimental data: A nonlinear diffusion equation approach, Phys. A Stat. Mech. Appl., 347 (2005), pp. 65–76.
10.
L. Germanou, M. T. Ho, Y. Zhang, and L. Wu, Intrinsic and apparent gas permeability of heterogeneous and anisotropic ultra-tight porous media, J. Nat. Gas Sci. Eng., 60 (2018), pp. 271–283.
12.
I. S. Gradshteyn and I. M. Ryzhik, Table of Integrals, Series and Products, 4th ed., A. Jeffrey, ed., Academic Press, 1980.
13.
J. D. Hyman, S. Karra, N. Makedonska, C. W. Gable, S. L. Painter, and S. H. Viswanathan, dfnworks: A discrete fracture network framework for modeling subsurface flow and transport, Comp. Geosci., 84 (2015), pp. 10–19.
14.
W. L. Kath and C. S. Donald, Waiting-time behavior in a nonlinear diffusion equation, Stud. Appl. Math., 67 (1982), pp. 79–105.
15.
J. R. King, Approximate solutions to a nonlinear diffusion equation, J. Eng. Math., 22 (1988), pp. 53–72.
16.
J. R. King, Exact results for the nonlinear diffusion equations \(\dfrac{\partial u}{\partial t}=\dfrac{\partial }{\partial x}(u^{-4/3}\dfrac{\partial u}{\partial x})\) and \(\dfrac{\partial u}{\partial t}=\dfrac{\partial }{\partial x}(u^{-2/3}\dfrac{\partial u}{\partial x})\), J. Phys. A Math. Gen., 24 (1991), pp. 5721–5745.
17.
J. R. King, Some non-self-similar solutions to a nonlinear diffusion equation, J. Phys. A Math. Gen., 25 (1992), pp. 4861–4868.
18.
J. H. Knight and J. R. Philip, Exact solutions in nonlinear diffusion, J. Eng. Math., 8 (1974), pp. 219–227.
19.
A. A. Kosov and E. I. Semenov, Exact solutions of the nonlinear diffusion equation, Siberian Math. J., 60 (2019), pp. 93–107.
20.
A. A. Lacey, J. R. Ockendon, and A. B. Tayler, “Waiting-time” solutions of a nonlinear diffusion equation, SIAM J. Appl. Math., 42 (1982), pp. 1252–1264, https://doi.org/10.1137/0142087.
21.
E. W. Larsen and G. C. Pomraning, Asymptotic analysis of nonlinear Marshak waves, SIAM J. Appl. Math., 39 (1980), pp. 201–212, https://doi.org/10.1137/0139018.
22.
N. E. Leont’ev and E. I. Roshchin, A model of incompressible-fluid flow with a free surface in a highly porous medium, Fluid Dyn., 53 (2018), pp. 805–811.
23.
P. D. Lundegard and D. LaBrecque, Air sparging in a sandy aquifer (Florence, Oregon, U.S.A.): Actual and apparent radius of influence, J. Contam. Hydrol., 19 (1995), pp. 1–27.
24.
R. W. Mair, G. P. Wong, D. Hoffmann, M. D. Hürlimann, S. Patz, L. M. Schwartz, and R. L. Walsworth, Probing porous media with gas diffusion NMR, Phys. Rev. Lett., 83 (1999), p. 3324–3327.
25.
26.
S. Mauran, L. Rigaud, and O. Coudevylle, Application of the Carman-Kozeny correlation to a high-porosity and anisotropic consolidated medium: The compressed expanded natural graphite, Transp. Porous Media, 43 (2001), pp. 355–376.
27.
Y. Nec, Singularities in weakly compressible flow through a porous medium, Fluid Dyn. Res., 53 (2021), 045507.
28.
Y. Nec and G. Huculak, Landfill gas flow: Collection by horizontal wells, Transp. Porous Media, 130 (2019), pp. 769–797.
29.
Y. Nec and G. Huculak, Exact solutions to radial flow in a porous medium with variable permeability, Phys. Fluids, 32 (2020), 077108.
30.
C. Nicholson and E. Syková, Extracellular space structure revealed by diffusion analysis, Trends Neurosci., 21 (1998), pp. 207–215.
31.
C. K. Sahu and M. R. Flynn, Filling box flows in porous media, J. Fluid Mech., 782 (2015), pp. 455–478.
32.
H. Vigneault, R. Lefebvre, and M. Nastev, Numerical simulation of the radius of influence for landfill gas wells, Vadose Zone J., 3 (2004), pp. 909–916.
33.
V. A. Volpert, A. A. Nepomnyashchy, and Y. Kanevsky, Drug diffusion in a swollen polymer, SIAM J. Appl. Math., 78 (2018), pp. 124–144, https://doi.org/10.1137/16M1090880.
34.
G. R. Walter, Fatal flaws in measuring landfill gas generation rates by empirical well testing, J. Air Waste Manage. Assoc., 53 (2003), pp. 461–468.
35.
A. M. Wazwaz, Exact solutions to nonlinear diffusion equations obtained by the decomposition method, Appl. Math. Comput., 123 (2001), pp. 109–122.
36.
W. R. Wise and T. G. Townsend, One-dimensional gas flow models for municipal solid waste landfills: Cylindrical and spherical symmetries, J. Environ. Eng., 137 (2011), pp. 514–516.
37.
P. Zhang, Y. Zhang, W. Zhang, and S. Tian, Numerical simulation of gas production from natural gas hydrate deposits with multi-branch wells: Influence of reservoir properties, Energy, 238 (2022), 121738.

Information & Authors

Information

Published In

cover image SIAM Journal on Applied Mathematics
SIAM Journal on Applied Mathematics
Pages: 460 - 483
ISSN (online): 1095-712X

History

Submitted: 8 February 2022
Accepted: 31 August 2022
Published online: 17 April 2023

Keywords

  1. nonlinear diffusion equation
  2. exact solutions
  3. anisotropy
  4. spherical coordinates
  5. sectoral and tesseral harmonics
  6. transport efficiency

MSC codes

  1. 35Q35
  2. 76E30
  3. 76N10
  4. 76S05

Authors

Affiliations

Piyush Awasthi
School of Biomedical Engineering, University of British Columbia, Vancouver, BC, Canada.
Mahendhar Kumar
School of Mechanical Engineering, Vellore Institute of Technology, Tamilnadu, India.
Department of Mathematics and Statistics, Thompson Rivers University, Kamloops, British Columbia, Canada.

Funding Information

Funding: This work was supported by the MITACS Globalink Research Internship program (Canada).

Metrics & Citations

Metrics

Citations

If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

There are no citations for this item

View Options

View options

PDF

View PDF

Full Text

View Full Text

Media

Figures

Other

Tables

Share

Share

Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.